TO WHOM IT MAY CONCERN

Six months ago, I was rushed off to hospital after waking in the middle of the night feeling edgy and hot with swelling of my face, heart palpitations and welts of hives all over my body. Afterwards, I questioned was it something I ate - the wine, the peanuts?

These awful experiences went on for a period of about four months until my brother saw a segment on A Current Affair about reactions to flavour enhancer 635 (also 627 and 631, ribonucleotides). I had missed the show but immediately got onto the website and as soon as I started reading I knew that was exactly what I had. This information is provided by Sue Dengate at www.fedup.com.au on the factsheet called "Ribo Rash".

I read everything I purchase, I do not eat anything if I do not know exactly what is in it, and before I go to a function I speak with the chef or caterers. When dining I choose a meal and then request that the chef can assure me that there is no 635 added. I went through my pantry and discarded any foods with 635 in the ingredients and have not had a reaction of any kind for about two months which is a wonderful breakthrough for me, after experiencing reactions 3-4 times a week.

I request that you please take the time to read the attached information, as my parents are both experiencing similar reactions. My stepfather has a chronic rash and my mother gets hives at least one night a week. They receive "Meals on Wheels" and my stepfather says it is usually after rissoles, stew or soup. Therefore I request that you read the ingredients that you are adding for flavour to these meals. Purchased chickens from Woolworths have the additive in the stuffing, Coles marinated fresh chickens contain 635, Red Rooster have in on the outside, some chicken salt has it as well as some stocks, tinned and packet sauces and soups and it is even in some butter blends. Potato chips, CC's and other flavour enhanced foods are all to be avoided but there are plenty of substitutes, it just means being more vigilant as to what is served.

The elderly in aged care facilities and even patients in hospitals are experiencing these reactions due to flavour enhancer 635. There are plenty of natural herbs and spices that can be added to food for flavour instead of an additive which is causing a lot of suffering and possibly even death.

- letter from Queensland